Alert archive / Idaho / River Flood Warnings in 2017

River Flood Warning 1, NWS Spokane, WA

February 10, 2017Shoshone County, Idaho

NWS Spokane, WA issued this river flood warning at Feb 10, 2017, 8:13 AM PST for Shoshone County, Idaho. It was in force for 58 hr.

The area

The outline as issued.

The facts

Issued
Feb 10, 2017, 8:13 AM PST (16:13 UTC)
Expired
Feb 12, 2017, 6:31 PM PST
In force
58 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Major

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 114 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St Joe River at Calder (CLDI1). The gauge peaked at 16.90 ft at Feb 10, 2017, 4:00 AM PST.

actionminormoderatemajor101502/1002/1102/1202/1302/14
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12414500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

164 
WGUS46 KOTX 101643 CCA
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE, WA
813 AM PST FRI FEB 10 2017

...The National Weather Service in Spokane has issued a flood warning
for the following rivers in Idaho...

  St Joe River at Calder AFFECTING Shoshone County. 
  
  This replaces the flash flood warning which was issued earlier.

...At 530 AM PST, local law enforcement reported flooding in the 
community of Calder. An ice jam on the St Joe River between Calder 
and St Maries has caused water to back up into the community of 
Calder....


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

Snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

IDC079-110413-
/O.NEW.KOTX.FL.W.0001.170210T1613Z-170213T0231Z/
/CLDI1.3.ER.170210T0853Z.170210T1215Z.170212T1431Z.NR/
813 AM PST FRI FEB 10 2017

The National Weather Service in Spokane, WA has issued a 

* Flood Warning for 
  The St Joe River at Calder.
* until Sunday evening.
* At  7:30 AM Friday the stage was 16.40 feet.
* Flood stage is 13.00 feet.
* Major flooding is occurring and Major flooding is forecast due 
  to ice jams on the St Joe River at Calder.
* Forecast...Ice jams will cause the river to continue to remain 
  near 16.4  feet. Dislodging of ice jams may cause the river to 
  fall below flood stage Sunday morning.

&&

LAT...LON 4739 11632 4735 11604 4717 11604 4721 11635 4739 11632

 
* At  13.0 feet...Bear Creek will begin to back up from the St Joe 
  River and may start to spill into the town of Calder, flooding the 
  low spots in yards, roads and parking lots. 
* At  10.0 feet...Water may cover the low spots on Calder Road between
  the St Joe River Road and the Calder Bridge.

$$
2 follow-up statements
838 
WGUS86 KOTX 110040
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
440 PM PST FRI FEB 10 2017

...The flood warning continues for the following rivers and lakes in 
Idaho...

  St Joe River at Calder AFFECTING Shoshone County

...Additional ice jams remain possible impacting the St. Joe River.  
A flood warning is in effect until Sunday evening...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

IDC079-120040-
/O.EXT.KOTX.FL.W.0001.000000T0000Z-170213T0625Z/
/CLDI1.3.ER.170210T0853Z.170210T1215Z.170212T1825Z.NR/
440 PM PST FRI FEB 10 2017

...Flood Warning now in effect until Sunday evening...
The Flood Warning continues for
  The St Joe River at Calder.
* until Sunday evening.
* At  4:30 PM Friday the stage was 11.63 feet.
* Flood stage is 13.00 feet.
* Minor flooding is forecast.
* Forecast...Additional ice jams may cause another rise on the 
St. Joe River at Calder with minor flooding.

&&

LAT...LON 4739 11632 4735 11604 4717 11604 4721 11635 4739 11632

 
* At  13.0 feet...Bear Creek will begin to back up from the St Joe 
  River and may start to spill into the town of Calder, flooding the 
  low spots in yards, roads and parking lots. 
* At  10.0 feet...Water may cover the low spots on Calder Road between
  the St Joe River Road and the Calder Bridge.

$$
191 
WGUS86 KOTX 110615
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
1015 PM PST FRI FEB 10 2017

...The flood warning is canceled for the following rivers and lakes 
in Idaho...

  St Joe River at Calder affecting Shoshone County

...The river level on the St Joe River at Calder has fallen below flood stage. The ice jam that caused the river to rise above flood stage has dissipated. Residents should continue to monitor the situation closely. Chunks of ice remain in the river, and there will be the potential for 
additional ice jams until these large chunks of ice move through the system...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

&&

IDC079-110645-
/O.CAN.KOTX.FL.W.0001.000000T0000Z-170213T0625Z/
/CLDI1.3.ER.170210T0853Z.170210T1215Z.170210T2301Z.NR/
1015 PM PST FRI FEB 10 2017

The Flood Warning is canceled for
  The St Joe River at Calder.
* At 9:30 PM Friday the stage was 10.9 feet.
* Flood stage is 13.00 feet.
* Fell below flood stage at 3:00 PM Friday.
* Forecast...Cooler and drier weather through the weekend into next weekend should allow the river to remain below flood stage. However, residents living near the St Joe River should be aware of the possibility of additional ice jams until the river is clear of large ice chunks.

&&

LAT...LON 4739 11632 4735 11604 4717 11604 4721 11635 4739 11632

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 4:47 AM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 10, 4:47 AM PST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
447 AM PST Fri Feb 10 2017

.SYNOPSIS...

Ongoing mixed wintry weather will show some decrease in intensity
tonight. The widespread precipitation will give way to hit or
miss showers on Friday and Friday night that will be more intense
over the mountains of North Idaho. This will be followed by a
cold front which will deliver breezy conditions and cooler
temperatures for Saturday. Dry weather is then expected for the
latter half of the weekend and into early next week as a strong
ridge of high pressure builds into the Pacific Northwest. More
unsettled weather is forecast for the later half of the week.

&&

.DISCUSSION...

Sunday through Friday: Well defined pattern changes can be
expected for the end of the weekend and through the week. The
stream of moisture responsible for the precipitation will have
pushed off to the east, while a ridge of high pressure builds into
the Pacific NW. This will bring drier air into the region with
light winds. Temperatures will moderate to near normal values. As
high pressure settles in at the surface, low level inversions will
increase along with the potential for stratus and low clouds in
the valleys during the late nights and early mornings. The days
with the main threat of fog and stratus would be Sunday through
Tuesday. By Wednesday, the pattern shifts again. High pressure
weakens as the Pacific storm track takes aim on the Pacific NW,
and this is agreed on by most model solutions. A weak frontal
boundary limps through on Tuesday with little more than high
clouds. A stronger feature looks to arrive by Wednesday with a
good moisture tap. Isentropic lift will increase early over the
Cascades on Wednesday, followed by a cold front pushing into
central WA late in the day. This front weakens by early Thursday,
as another storm system spins up off the OR coast. This secondary
feature looks to bring another round of low elevation rain and
mountain snow to the region through the end of the work week.
/rfox.

&&

.AVIATION...

12z TAFS: Thick fog has settled over the Moses Lake and Wenatchee
airports. Patchy fog has been in and out of Lewiston. A strong
cold front will produce enough mixing to disperse fog and low
clouds by mid to late morning. Gusty southwest winds will persist
well into the night at Spokane and Pullman. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  26  36  22  38  23 /  30  10  10   0   0   0
Coeur d'Alene  41  27  36  24  39  23 /  50  60  10  10  10   0
Pullman        42  29  38  24  39  27 /  30  20  20   0   0   0
Lewiston       47  33  43  29  44  29 /  30  20  10   0   0   0
Colville       40  25  38  23  35  22 /  60  40  10  10  10   0
Sandpoint      39  29  36  25  35  22 /  70  80  30  10  10   0
Kellogg        39  28  34  25  37  21 /  80  80  50  10  10   0
Moses Lake     41  26  39  23  36  24 /  10  10  10   0   0   0
Wenatchee      38  27  38  24  35  24 /  20  10  10   0   0   0
Omak           39  25  38  25  34  23 /  50  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Saturday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Flood Watch through Saturday morning for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Spokane Area-
     Washington Palouse.

&&
Hazardous weather outlook, Feb 9, 1:13 PM PST, 19 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
113 PM PST Thu Feb 9 2017

IDZ001-004-WAZ037-038-042-102115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

In the Cascade valleys south of Lake Chelan a period of freezing
rain and sleet will cause ice accumulations making travel
difficult today. Pockets of freezing rain are possible during this
change over in the northern valleys.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The combination of rain and snow as well as warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff. Ice jam flooding is also possible. The main threat of
flooding will occur over the central Idaho Panhandle.

On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy valley rain and
mountain snow across the region.

IDZ002-003-026-027-WAZ031>033-036-102115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Most freezing rain had ended but some pockets of freezing rain
could linger up in a few locations...otherwise A combination of
rain and snow with warmer temperatures could lead to localized
flooding issues due to melting snow and runoff. Ice jam flooding
is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued snow melt and recent rain fall will lead to continuing
localized flooding issues due to melting snow and runoff through
Friday. Ice jam flooding is also possible.

On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy rain across the
region potentially leading to more flooding problems.

WAZ034-035-041-043-044-102115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A combination of recent rain and snow as with warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff through Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The combination of recent rain and snow as well as warmer
temperatures could lead to localized flooding issues due to
melting snow and runoff through Friday.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:43 PM PSTAreal Flood AdvisoryOTXLatah5 hr
Feb 10, 1:56 AM PSTAreal Flood AdvisoryOTXLatah6 hr
Feb 10, 2:32 AM PSTFlash Flood WarningOTXBenewah, Shoshone6 hr

Nearby

River Flood Warnings in Idaho, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.